DELAYED-ONSET THROMBOCYTOPENIA DESCRIBED WITH HEPARIN USE
Heparin-induced thrombocytopenia is well known to occur 5 to 8 days after
heparin therapy is started.
Delayed-Onset Thrombocytopenia Described With
WESTPORT, CT (Reuters Health) Oct 08 - Heparin-induced thrombocytopenia
is well known to occur 5 to 8 days after heparin therapy is started. However,
a delayed form of the disease can occur up to 3 weeks after heparin therapy
is stopped, according to a report by Canadian researchers.
In the October 2nd issue of the Annals of Internal Medicine, Dr.
Theodore E. Warkentin from Hamilton General Hospital and Dr. John G. Kelton
from McMaster University, both in Hamilton, Ontario, describe 12 patients
who developed what they term delayed-onset heparin-induced thrombocytopenia.
On average, the patients presented with thrombocytopenia and associated
thrombosis 9.2 days after heparin therapy was discontinued (range 5 to 19
days). All developed at least one thrombotic complication. Nine of the 12
patients received additional heparin therapy, which only worsened the thrombocytopenia,
and one of these patients experienced cardiac arrest.
The researchers compared serum samples from the subjects with stored samples
from patients who had developed non-delayed heparin-induced thrombocytopenia.
Samples from patients with delayed-onset disease had higher titers of IgG
antibodies to platelet factor 4-heparin and greater IgG-induced heparin-dependent
and heparin-independent platelet activation.
It is generally believed that heparin-induced thrombocytopenia can be avoided
by limiting the duration of heparin therapy to no longer than 4 days, the
investigators point out. However, most of the patients in the current study
received heparin for 3 days or less. Use of low-molecular-weight heparin
did seem to reduce the risk.
"Physicians should consider delayed-onset heparin-induced thrombocytopenia
when a patient presents with thrombosis and unexplained thrombocytopenia
up to 3 weeks after the end of heparin therapy," the authors advise.
If the complication is not recognized, they note, physicians may fail to
use a nonheparin anticoagulant and instead restart heparin, which could
lead to a worsening of the patient's condition.
Ann Intern Med 2001;135:502-506.
© 2001-2009 RxRama ---- All rights reserved.